Dr. Beth Corn on Everyday Health explains that antihistamines make people drowsy because the medication that penetrates the blood barrier treats the allergy and also affects the brain. In other words, the medication works against the histamine, a chemical produced by the central nervous system, as explained by Mayo Clinic. However, regular use of antihistamines makes them less likely to induce drowsiness because of a buildup of tolerance.Know More
Joseph Castro, a LiveScience Contributor, explains that histamines from the white blood cells and tissue cells seek out and attach themselves to cells that have histamine receptors when the immune system detects a potentially dangerous foreign substance. The histamines have an inflammatory response that dilates the blood vessels, which increases blood flow to the invasion site. This healing process has an effect on the immune system including regulating sleepiness and wakefulness. Castro notes that this disruption in the brain causes drowsiness.
According to WebMD, nighttime cold medicines include antihistamines, but other medications intended to work during the day do not contain antihistamines because of the potential for drowsiness to occur. Medicines such as Advil Cold and Sinus, Benadryl, Chlor-Trimeton, Comtrex Day/Night, Dimetane and Tavist often include drowsiness as a possible side effect.Learn more in Side Effects
The medication Levothyroxine is known to cause both weight gain and weight loss, but it is more common for the medication to cause the patient to lose weight, according to the website Drugs. Taking normal doses of Levothyroxine should not cause weight loss, and it is not recommended to take the medication for weight loss because taking too much of it can be fatal.Full Answer >
A paradoxical effect is a reaction that a patient has to the administration of a medication that is the opposite of what was intended by the physician. A paradoxical effect can take place when the medication makes a condition worse rather than treating it or when a patient exhibits a side effect that is caused by the medication that has no relation to what the medication is supposed to accomplish.Full Answer >
Midol is the brand name of a medication that is marketed by Bayer as a treatment for menstrual pain and symptoms associated with premenstrual syndrome, or PMS. However, according to the manufacturer’s website, the medicines it contains are non-specific remedies such as analgesics (pain relievers), antihistamines (for the treatment of allergies), non-steroidal anti-inflammatory drugs (NSAIDS) and caffeine. These medicines all are used safely by men.Full Answer >
The Harvard Medical School Family Health Guide explains that the expiration date stamped on a medication does not indicate that the medication is unsafe. In fact, many medications are still safe to use even 10 years after expiration, producing no additional effects.Full Answer >